Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Nashville, TN

February 23, 20196 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 23, 2019, 10:33 PM CST for 6 counties in Tennessee. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 10:33 PM CST (04:33 UTC)
Expired
Feb 24, 2019, 2:30 AM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 11:00 PM CSTFLASH FLOODCoalmont, TNNUMEROUS ROADWAYS FLOODED AND CLOSED ACROSS THE COUNTY INCLUDING PAYNES COVE ROAD...HIGHWAY 41 AT THE COFFEE CO LINE...HIGHWAY 50 AT BETHEL CHURCH...BELLS MILL...BURROUGHS COVE...NORTHCUTTS COVE ROAD...SHERWOOD ROAD...HUBBARDS COVE ROAD...HIGHWAY 108 AT WESLEY
Feb 24, 12:29 AM CSTFLASH FLOOD8 Wnw Morrison, TNTSPOTTER REPORT OF SEVERAL ROADS FLOODED ACROSS SOUTHEAST CANNON COUNTY INCLUDING IVY BLUFF ROAD...PLEASANT VIEW ROAD...AND IVY BLUFF TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
944 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

181 
WGUS54 KOHX 240433
FFWOHX
TNC003-015-031-061-175-177-240830-
/O.NEW.KOHX.FF.W.0034.190224T0433Z-190224T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1033 PM CST Sat Feb 23 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Coffee County in Middle Tennessee...
  Van Buren County in Middle Tennessee...
  Warren County in Middle Tennessee...
  Eastern Bedford County in Middle Tennessee...
  Grundy County in Middle Tennessee...
  Cannon County in Middle Tennessee...

* Until 230 AM CST.

* At 1033 PM CST, Doppler radar indicated heavy rain across the
  warned area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Shelbyville, McMinnville, Manchester, Woodbury, Spencer, Tullahoma,
  Gruetli-Laager, Tracy City, Altamont, Coalmont, Morrison, Palmer,
  Wartrace, Bell Buckle, Beersheba Springs, Auburntown, Centertown,
  Normandy, Viola and Beechgrove.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3534 8626 3539 8628 3540 8626 3541 8625
      3541 8626 3532 8642 3537 8658 3565 8637
      3564 8624 3596 8615 3596 8602 3584 8589
      3579 8560 3582 8527 3569 8529 3557 8542
      3553 8561 3536 8551 3529 8571 3522 8574

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 9:55 PM CST, 38 minutes earlier.

Area forecast discussion, Feb 23, 9:55 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
955 PM CST Sat Feb 23 2019

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Tornado Watch has been dropped. A line of moderate to heavy
showers with a few embedded storms is lined up mainly east of
I-65 with areas west of this line largely rain-free. Expect POP's
to diminish overnight as this active system pulls off to the
east. Look for the surface front to come through later tonight
and tomorrow morning, with much drier weather starting tomorrow.
Flooding is ongoing, and so we are going to be slow to drop some
of these warnings as flood reports keep coming in. Have made some
adjustments to late evening and overnight POP's and will issue an
updated forecast shortly.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A pre-frontal trough is closing in on Middle
Tennessee, with a line of strong to severe storms having developed
just ahead of the trough. These storms will obviously move west to
east across Middle Tennessee during the evening, with a dry slot
right behind the trough that should mean relatively rapid clearing
once the storms have passed. Conditions will be much improved
tomorrow with VFR weather and gusty surface winds as the actual
cold fropa occurs.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CST tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......08
AVIATION........08
Hazardous weather outlook, Feb 23, 8:57 AM CST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
857 AM CST Sat Feb 23 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-241100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
857 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heavy rain will continue again today well into tonight...with
an additional 2 to 4+ inches likely before ending very late.
Many rivers and streams are near or in flood as well as many
roads already flooded. This additional rainfall will make
flooding conditions even worse. The threat of flash flooding
is very high. You need to have a plan in place now in case
the need arises to evacuate to higher ground. Please don't
take this lightly. Have somewhere to go at a moment's notice
to escape flood waters.

In addition, some strong to severe storms will be possible
later this afternoon and evening. Areas from Nashville metro
west, and especially across the southwest, have the highest
probability of severe storms. Damaging straight line winds and
isolated tornadoes will be the main threat with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Ongoing river flooding will continue through most of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight due to the
ongoing flooding and severe storms potential.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Feb 23, 7:11 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 NE CHAPMANSBORO       36.35N  87.10W
02/23/2019                   CHEATHAM           TN   SOCIAL MEDIA

            SEVERAL INCHES OF WATER COVERING SWEET HOME ROAD AT THE
            INTERSECTION OF SPRING CREEK IN CHAPMANSBORO.

&&

EVENT NUMBER OHX1900177

BW
Local storm report, Feb 23, 7:24 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      GOODLETTSVILLE          36.32N  86.71W
02/23/2019                   DAVIDSON           TN   SOCIAL MEDIA

            WATER OVER LOW BRIDGE AT OLD HITT LANE. BARRIER AT LOW
            WATER BRIDGE SWEPT INTO TREES.

&&

EVENT NUMBER OHX1900178

UNGER
Local storm report, Feb 23, 7:28 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      NASHVILLE               36.17N  86.78W
02/23/2019                   DAVIDSON           TN   SOCIAL MEDIA

            SWIFT WATER RESCUE ON ROSA PARKS BLVD IN FRONT OF
            FARMERS MARKET

&&

EVENT NUMBER OHX1900179

UNGER
Special weather statement, Feb 23, 8:07 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
807 PM CST Sat Feb 23 2019

TNZ007-008-026-027-240230-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
807 PM CST Sat Feb 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIDSON...SOUTHWESTERN
SUMNER...NORTHEASTERN CHEATHAM AND SOUTHEASTERN ROBERTSON COUNTIES
UNTIL 830 PM CST...

At 807 PM CST, Doppler radar was tracking a strong thunderstorm over
Ashland City, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Springfield, Ashland City, Madison, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Lakewood,
Ridgetop, Cross Plains, Old Hickory, Joelton, Pleasant View, Whites
Creek and Beaman Park.

This includes the following highways...
 Interstate 65 between mile markers 88 and 113.
 Interstate 24 between mile markers 26 and 44.

A Tornado Watch remains in effect until 1000 PM CST for Middle
Tennessee.

LAT...LON 3655 8661 3632 8655 3626 8657 3625 8659
      3615 8710 3635 8712
TIME...MOT...LOC 0207Z 248DEG 44KT 3627 8704

Barnwell
Local storm report, Feb 23, 8:23 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
823 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     FLASH FLOOD      1 SW BERRY HILL         36.11N  86.79W
02/23/2019                   DAVIDSON           TN   SOCIAL MEDIA

            WATERING COVERING ROADWAY AND ENTERING BASEMENT OF A
            HOME AT GENERAL BATE AND GRAYBAR LANE IN BERRY HILL.

&&

EVENT NUMBER OHX1900180

BW
Local storm report, Feb 23, 8:41 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      9 W CENTERVILLE         35.79N  87.61W
02/23/2019                   HICKMAN            TN   TRAINED SPOTTER

            HWY 438 FLOODED AT COBLE

&&

EVENT NUMBER OHX1900181

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:25 PM CSTFlash Flood WarningOHXBedford, Giles, Lawrence, Marshall, Maury, Rutherford and 1 more4 hr
Feb 23, 6:31 PM CSTRiver Flood WarningOHXPerry, Wayne12 hr
Feb 23, 6:36 PM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson6 hr
Feb 23, 7:20 PM CSTFlash Flood WarningOHXCheatham, Davidson, Robertson, Sumner4 hr
Feb 23, 7:28 PM CSTRiver Flood AdvisoryOHXWilliamson21 hr
Feb 23, 8:07 PM CSTSpecial Weather StatementOHXCheatham23 min
Feb 23, 8:27 PM CSTRiver Flood WarningOHXHickman10 hr
Feb 23, 10:30 PM CSTRiver Flood WarningOHXMarshall21 days
Feb 23, 11:00 PM CSTAreal Flood AdvisoryOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more3 hr
Feb 23, 11:03 PM CSTSpecial Weather StatementOHXCoffee, Grundy, Warren42 min
Feb 23, 11:56 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Feb 24, 3:44 AM CSTRiver Flood AdvisoryOHXDavidson, Williamson24 hr
Feb 24, 6:11 AM CSTRiver Flood AdvisoryOHXPerry, Wayne13 hr
Feb 24, 6:22 AM CSTRiver Flood AdvisoryOHXHickman5 hr
Feb 24, 7:25 AM CSTRiver Flood WarningOHXCheatham13 hr
Feb 24, 2:42 PM CSTRiver Flood AdvisoryOHXClay, Jackson18 days
Feb 24, 3:31 PM CSTRiver Flood AdvisoryOHXDavidson20 days
Feb 24, 3:31 PM CSTRiver Flood AdvisoryOHXDavidson20 days

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.